Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
639006 tn?1245023846

Hairloss caused by antidepressants??

Has anyone ever experience hairloss from use of antidepressants?  I have been taking Pristiq (the new Brand Name replacement for Effexor) for the last 3 months. This morning when I took a shower, my hair started coming out in large clumps...enough that it completely clogged the tub drain. I was mortified! My sister experience hairloss from taking Wellbutrin several years ago, but she had been on an unusually high dose and for an extended period of time. I am also on several other meds for Migraines and also am taking Mirtazapine and Xanax. If anyone has a clue if this might be the cause please let me know...Thanks.
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hello to you,

    I don't care what ANYONE says. I was on Lexapro for years and it DID make my hair thin out first and then start to fall out.  I eventually was able to stop the meds and six months later my hair was full and normal again.  You will be o.k.
Helpful - 1
639006 tn?1245023846
Well, here's my doctor's answer to my hair loss. Between July and September of this year when I was going through the most severe period of my depression I lost a significant amount of weight. (around 50 lbs). I have now gained back about 15 of what I lost, but she says the hair loss is a residual effect of the weightloss. I'm not sure if I buy that explanation or not, but there it is. I am still losing hair..I hope it doesn't keep up for too much longer. My hair is fairly thick, but it won't be for very long if this doesn't stop.

So does anyone else have an opinion on this explanation?

Thanks so much for your input!!!
Helpful - 0
Avatar universal
My sister had some hair loss when she was taking Celexa.  We don't know if the medication was the reason or not.
Helpful - 0
2 Comments
Yes I have been on pristiq it says for women over age 50 it can happen. It’s happening to me. Huge clumps in the vacuum. Horrid. Or either that or an increase in Wellbutrin.
wow, that would be bad. You aren't pulling it out, it just comes out?
639006 tn?1245023846
I called the pharmacist and he said that hair loss is not listed as a side effect for any of the meds I am on. I called my doctor and I am going in to see her tomorrow. I guess I'll see what she has to say and let you know. Someone else suggested that it might be the Topamax that I take for my migraines. Hopefully I can get this all cleared up tomorrow.
Helpful - 0
561706 tn?1333947274
I've never had severe hair loss from meds, but I have had diffuse loss which began when I started Lamictal three years ago. I have a slight bald spot on the crown of my head.  I just noticed it and I don't know if it's noticable to other people.

But with my ongoing loss I lose hair most noticably in the shower.  I clogged my drain last year.  But my hair is think and curly, which makes the it less of a cosmetic problem.  (The bald/thin spot is bothersome, but I feel the Lamictal is helping me too much to stop over this).
Helpful - 0
Avatar universal
Call a pharmacist (preferably yours) because they can look all this up and put your mind to rest instantly if it is not a side effect.
Helpful - 0

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.